Alert archive / Arizona / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 23, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 31, 2012, 8:14 PM MDT for Navajo County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2012, 8:14 PM MDT (02:14 UTC)
- Expired
- Jul 31, 2012, 8:45 PM MDT
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
County Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 111 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 2.2 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1618 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
748 WUUS55 KFGZ 010214 SVRFGZ AZC017-010245- /O.NEW.KFGZ.SV.W.0023.120801T0214Z-120801T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE FLAGSTAFF AZ 714 PM MST TUE JUL 31 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN NAVAJO COUNTY IN NORTHEAST ARIZONA... THIS INCLUDES THE CITY OF SHOW LOW... * UNTIL 745 PM MST * AT 708 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SHOW LOW...AND MOVING NORTH AT 10 MPH. * THE SEVERE THUNDERSTORM WILL IMPACT SHOW LOW AROUND 720 PM. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3430 11010 3423 10995 3412 11003 3415 11014 TIME...MOT...LOC 0213Z 201DEG 8KT 3422 11006 $$ OUTLER
1 follow-up statement
803 WWUS55 KFGZ 010240 SVSFGZ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 740 PM MST TUE JUL 31 2012 AZC017-010247- /O.EXP.KFGZ.SV.W.0023.000000T0000Z-120801T0245Z/ NAVAJO AZ- 740 PM MST TUE JUL 31 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NAVAJO COUNTY WILL EXPIRE AT 745 PM MST... THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED. HOWEVER THE STORM IS STILL PRODUCING SMALL HAIL AND HEAVY RAIN AS IT MOVES TO THE NORTH OF THE SHOW LOW AREA. PLEASE REPORT ANY SEVERE WEATHER OBSERVED TO US AT 1-888-745-1637. LAT...LON 3430 11010 3423 10995 3412 11003 3415 11014 TIME...MOT...LOC 0237Z 201DEG 8KT 3427 11004 $$ OUTLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:58 PM MDT, 4 hours 16 minutes earlier.
Area forecast discussion, Jul 31, 3:58 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 258 PM MST TUE JUL 31 2012 .SYNOPSIS...A MOIST SOUTHEASTERLY FLOW WILL BRING SCATTERED TO NUMEROUS SHOWERS AND STORMS TO NORTHERN ARIZONA TODAY. SOME STORMS MAY PRODUCE HAIL...HEAVY RAIN...AND STRONG GUSTY WINDS. A SLIGHT DRYING TREND WILL DEVELOP WEDNESDAY THROUGH THE END OF THE WEEK WITH SLIGHTLY WARMER TEMPERATURES. && .DISCUSSION...AN UPPER LEVEL DISTURBANCE NOTED MOVING INTO NORTHEAST AZ THIS AFTERNOON AS IT ROTATES AROUND THE LARGE CENTRAL PLAINS HIGH PRESSURE SYSTEM. THIS FEATURE MOVED NORTHWEST OUT OF SOUTHERN NM THIS MORNING AND HAS ACTED TO ENHANCE MID LEVEL FLOW ACROSS EASTERN AZ TODAY. THE STRONGER WIND SHEAR COMBINED WITH PLENTY OF AVAILABLE MOISTURE AND MARGINAL INSTABILITY HAS RESULTED IN MORE ORGANIZED CONVECTION ACROSS EASTERN PORTIONS OF THE STATE. SOME STORMS HAVE BECOME STRONG WITH REPORTS OF THREE QUARTER INCH HAIL AND VERY HEAVY RAINFALL. THE THREAT FOR SOME STORMS TO BECOME MARGINALLY SEVERE WILL LAST THROUGH THE EVENING AS THEY PROPAGATE NORTHWESTWARD. HAIL UP TO 1 INCH IN DIAMETER....STRONG GUSTY OUTFLOW WINDS...AND VERY HEAVY RAIN ARE ALL POSSIBLE. IN ADDITION...THESE VERY EFFICIENT RAIN PRODUCING STORMS WILL CONTINUE THE THREAT FOR LOCAL FLOODING. ON WEDNESDAY...CENTRAL PLAINS HIGH PRESSURE SAGS SOUTH AND WEST WITH FLOW OVER AZ SHIFTING TO MORE OF A SOUTHWEST DIRECTION. THIS LOOKS TO BRING A SLIGHTLY DRIER AND MORE STABLE PATTERN TO NORTHERN AZ WHICH WILL BEGIN A DOWNWARD TREND IN MONSOON ACTIVITY. MOISTURE LINGERS THROUGH THE WEEK WITHOUT EVER REALLY GETTING SCOURED OUT...SO SCATTERED THUNDERSTORMS FAVORING THE HIGHER TERRAIN WILL DEVELOP EACH DAY. DAYTIME TEMPERATURES WILL RECOVER TO MORE NORMAL VALUES BY THE END OF THE WEEK. && .AVIATION...FOR THE 00Z PACKAGE...SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH IN COVERAGE BECOMING ISOLATED AFTER 03Z. EXPECT EXTREMELY HEAVY RAIN UNDER ANY STORMS ALONG WITH ERRATIC GUSTY WINDS. ANOTHER ROUND OF SCATTERED STORMS IS IN STORE FOR WEDNESDAY. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC.........MCS AVIATION.......MCCOLLUM FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Jul 31, 4:03 PM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 303 PM MST TUE JUL 31 2012 AZZ004>018-037>040-010700- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 303 PM MST TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT A MOIST AND UNSTABLE AIR MASS WILL CONTINUE TO BRING MODERATE TO HEAVY SHOWERS AND THUNDERSTORMS TO NORTHERN ARIZONA THROUGH THIS EVENING. SOME OF THESE STORMS MAY PRODUCE SUBSTANTIAL RAINFALL IN A SHORT PERIOD OF TIME RESULTING IN LOCALIZED FLOODING. LARGE HAIL AND STRONG WINDS ARE ALSO POSSIBLE IN THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY BUT THE RISK OF HEAVY RAINFALL WILL DECREASE DURING THE LATTER HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Jul 31, 4:16 PM MDT, 3 hours 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 316 PM MST TUE JUL 31 2012 AZZ014-017-312245- APACHE AZ- 316 PM MST TUE JUL 31 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTHEASTERN APACHE COUNTY IN NORTHEAST ARIZONA UNTIL 345 PM MST/445 PM MDT/ AT 412 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 18 MILES EAST OF SPRINGERVILLE...MOVING WEST AT 15 MPH. GUSTY WINDS MAY BE EXPECTED JUST WEST OF THE ARIZONA/NEW MEXICO BORDER ALONG U S HIGHWAY 60. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... RURAL SOUTHEASTERN APACHE COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. && LAT...LON 3414 10927 3436 10919 3431 10903 3410 10904 TIME...MOT...LOC 2215Z 107DEG 13KT 3418 10898
Special weather statement, Jul 31, 4:55 PM MDT, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 355 PM MST TUE JUL 31 2012 AZZ009-040-312330- COCONINO AZ- 355 PM MST TUE JUL 31 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... EAST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 430 PM MST AT 354 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 21 MILES SOUTH OF TONALEA...MOVING NORTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... RURAL EASTERN COCONINO COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR AN ALL METAL VEHICLE. && LAT...LON 3611 11112 3623 11088 3598 11076 3590 11092 TIME...MOT...LOC 2255Z 148DEG 7KT 3602 11089
Special weather statement, Jul 31, 5:14 PM MDT, 3 hours before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 414 PM MST TUE JUL 31 2012 AZZ007-008-037-312345- YAVAPAI AZ-COCONINO AZ- 414 PM MST TUE JUL 31 2012 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... WEST CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA EXTREME NORTH CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 445 PM MST AT 412 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR SELIGMAN. THIS STORM WAS NEARLY STATIONARY. VERY HEAVY RAIN IS IMPACTING INTERSTATE 40 FROM SELIGMAN WEST TO AROUND MILEPOST 115. LOCATIONS IMPACTED INCLUDE... SELIGMAN... PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN A STURDY BUILDING. IN ADDITION...VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR AN ALL METAL VEHICLE. && LAT...LON 3547 11294 3533 11272 3518 11290 3529 11308 TIME...MOT...LOC 2313Z 217DEG 0KT 3531 11292
Local storm report, Jul 31, 5:17 PM MDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
417 PM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FUNNEL CLOUD ROUGH ROCK 36.41N 109.87W
07/31/2012 APACHE AZ UTILITY COMPANY
BRIEF FUNNEL CLOUD SPOTTED BETWEEN 330 TO 400 PM.
SPOTTED BY NAVAJO UTILITY AUTHORITY.
&&
EVENT NUMBER FGZ1200084
MCSLocal storm report, Jul 31, 7:48 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
648 PM MST TUE JUL 31 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM FUNNEL CLOUD 2 W ST. JOHNS 34.51N 109.41W
07/31/2012 APACHE AZ FIRE DEPT/RESCUE
A FUNNEL CLOUD WAS SEEN ABOUT TWO MILES WEST OF ST
JOHNS FOR ABOUT 7 MINUTES
&&
EVENT NUMBER FGZ1200085
MASSpecial weather statement, Jul 31, 7:54 PM MDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
654 PM MST TUE JUL 31 2012
AZZ008-015-037-038-010230-
YAVAPAI AZ-COCONINO AZ-
654 PM MST TUE JUL 31 2012
THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA
EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA
UNTIL 730 PM MST
AT 645 PM MST...THE PUBLIC REPORTED HEAVY RAIN FROM THUNDERSTORMS
CAUSING LOCALIZED STREET FLOODING AND RISES IN WATER OF LOCAL WASHES
AND STREAMS. THE THUNDERSTORMS ARE CURRENTLY DIMINISHING ACROSS THE
AREA BUT SHORT TERM HIGH WATER IN FLOOD PRONE DRAINAGES AND WASHES
WILL CONTINUE THROUGH 730 PM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.
&&
LAT...LON 3501 11193 3501 11178 3493 11174 3484 11161
3474 11173 3486 11190
TIME...MOT...LOC 0152Z 180DEG 0KT 3501 11164
OUTLERThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:07 PM MDT | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Jul 31, 7:54 PM MDT | Special Weather Statement | FGZ | 36 min | |
| Jul 31, 8:31 PM MDT | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Jul 31, 9:00 PM MDT | Flash Flood Warning | FGZ | Coconino | 6 hr |
| Aug 1, 8:09 AM MDT | Areal Flood Advisory | FGZ | Coconino | 6 hr |
| Aug 1, 1:18 PM MDT | Areal Flood Advisory | FGZ | Coconino, Navajo | 4 hr |
| Aug 1, 4:16 PM MDT | Areal Flood Advisory | FGZ | Coconino | 4 hr |
Nearby
Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.